Montana, 2007

Damaging Wind in Montana, March 27, 2007

March 27, 2007 · NWS BYZ · 1 event in 1 county or zone

Thunderstorms moved through areas just east of Molt during the evening of March 27th. Wind damage occurred 5 miles east of Molt at approximately 610 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Thunderstorms moved through areas just east of Molt during the evening of March 27th. Wind damage occurred 5 miles east of Molt at approximately 610 pm. A mobile home trailer was tossed over and destroyed. In addition, a porch roof was blown off of a house and a small shed was flipped over. The National Weather Service concluded that this wind damage was caused by 70 to 80 mph microburst winds. A microburst is a strong outflow of wind from thunderstorms that can creat damage similar to a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 27, 2:17 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 27, 2:17 PM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
317 PM MDT TUE MAR 27 2007

.SHORT TERM...VALID FOR WED AND THU...

THINGS COMING TOGETHER FOR SIGNIFICANT SPRING WINTER STORM EVENT
OVER THE NEXT FEW DAYS. ACCUMULATIONS WILL RANGE FROM 12 TO 18
INCHES ACROSS A LARGE PART OF THE AREA. ACCUMULATIONS OF 2 TO 3 LIKELY
IN MOUNTAINS. BLIZZARD CONDITIONS LIKELY IN SOUTHERN BIG HORN AND
SHERIDAN COUNTY. ALL THE ABOVE STARTING MID DAY WEDNESDAY THROUGH
THURSDAY.

TONIGHT...SCATTERED THUNDERSTORMS SHOULD PUSH ACROSS THE
AREA...MAINLY THIS EVENING. HAVE KEPT POPS IN LIKELY CATEGORY IN
WESTERN ZONES AND DROPPED TO SCATTERED TO ISOLATED WORKING EAST.
LOOKS LIKE A FAIR DRY SLOT WORKING UP INTO AREA AFTER THIS WAVE SO
HAVE HELD BACK ON UPGRADING WATCH IN MOUNTAINS TO HEAVY SNOW UNTIL
WEDNESDAY MORNING.

WEDNESDAY...MODELS HAVE COME MORE INTO AGREEMENT WITH MAJOR STORM.
GFS HAS BACKED FURTHER TO THE SOUTH...BUT CONTINUES TO BRING
SIGNIFICANT ENERGY INTO NORTHEAST PORTION OF CLOSE UPPER LOW BY
LATE IN THE AFTERNOON. NAM/GFS BOTH BRING FREEZING TEMPERATURES TO
850 MB TO WESTERN HALF OF WARNING AREA BY AFTERNOON...NAM A LITTLE
SLOWER. EXPECT PRECIPITATION TO TURN OVER TO SNOW QUICKER IN
WESTERN ZONES THEN WORK EAST BY AFTERNOON. GENERAL ACCUMULATIONS
WILL BE LIGHT ON THE PLAINS DURING THE DAY WITH AN INCH OR TWO IN
HIGHER WESTERN PLAINS.

WEDNESDAY NIGHT...STORM REALLY GETS WRAPPED UP WITH STRONG UPPER
DIFFLUENCE PUSHING INTO AREA AREA. WILL BE STRONG ISENTROPIC LIFT
AND WARM AIR ADVECTION WITH BULLSEYE OVER CENTRAL AND SOUTHERN
ZONES. WILL LIKELY BE SNOW RATES OF AN INCH AN HOUR AT TIMES
OVERNIGHT. WITH DEEPENING UPPER LOW WINDS WILL REALLY START
BLOWING IN SOUTHERN BIG HORN COUNTY INTO SHERIDAN.

THURSDAY...UPPER SYSTEM CONTINUES TO EFFECT THE AREA AND WINDS
DOWN BY LATE AFTERNOON. THERE IS A CHANCE STORM COULD LINGER INTO
THURSDAY NIGHT IF PROGRESSION CONTINUES TO SLOW WITH LACK OF
STRONG KICKER. OVERALL...EXPECT ACCUMULATIONS GENERALLY FROM 12 TO
18 INCHES FROM BIG TIMBER TO BILLINGS AND SOUTH TO SHERIDAN.
EXPECT 2 TO 3 FEET OF SNOW IN NORTHERN FACING SLOPES ABOVE RED
LODGE IN THE MOUNTAINS AND ALSO IN BIG HORN MOUNTAINS. HAVE GONE
WITH BLIZZARD WARNING IN SOUTHERN BIG HORN COUNTY AND SHERIDAN
COUNTY WYOMING WITH EXPECTED WIND AND HEAVY SNOW. WILL CONTINUE
WITH WINTER STORM WATCH IN EASTERN FOR COUNTIES...AS TURN OVER TO
SNOW NOT AS CLEAR THERE. RASCH

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

SLOW MOVING SPRING STORM IS STILL EXPECTED TO AFFECT THE FORECAST
AREA FRIDAY NIGHT. 500MB CLOSED UPPER LOW TO BE POSITIONED OVER
EASTERN MONTANA AND THE WESTERN DAKOTAS. LATEST GFS HAS THIS LOW
PUSHING EAST DURING THE DAY BRINGING IN A QUICK RETURN TO ZONAL
FLOW ALOFT ALONG WITH WARMER TEMPERATURES. HOWEVER...AM RELUCTANT
TO TOTALLY BUY INTO THIS AS SYSTEM MAY LINGER INTO SATURDAY ALONG
WITH MUCH COOLER TEMPERATURES...ESPECIALLY GIVEN POSSIBLE SNOW
COVER ACROSS THE PLAINS. CONTINUED COORDINATION WITH HPC AND
SURROUNDING OFFICES WITH HPC LEANING TOWARDS THE LATEST MODELS OF
MORE OF A SOUTHWARD MOVEMENT TO THIS STORM.

YESTERDAY AT THIS TIME...THE GFS WAS SHOWING A STRONG WAVE MOVING
ACROSS SOUTHERN CANADA ON SATURDAY. LATEST MODEL RUN SHOWS THIS
WAVE FURTHER NORTH AND EAST WITH MORE OF A ZONAL FLOW ACROSS THE
FORECAST AREA. THERE WILL STILL BE ENOUGH INSTABILITY TO WARRANT
A CONTINUED SHOWER CHANCE THROUGH THE WEEKEND. NEXT WEATHER MAKER
OF CONCERN LOOKS TO ARRIVE SUNDAY AFTERNOON AND NIGHT AS A STRONG
UPPER LEVEL DISTURBANCE AND COOL FRONT WILL MOVE ACROSS SOUTHERN
MONTANA WHILE A SURFACE LOW MOVES ACROSS NORTHERN WYOMING. THIS
SETS UP A STRONG BAROCLINIC ZONE ACROSS SOUTHERN MONTANA/NORTHERN
WYOMING. 850MB TEMPERATURES PROGGED TO BE BELOW FREEZING SO SNOW
WILL AGAIN BE A POSSIBILITY ACROSS THE SOUTHERN ZONES.
TEMPERATURES THROUGH THE WEEKEND WILL BE IN THE 40S TO LOWER 50S
BUT DEPENDING IF THE FRIDAY CLOSED LOW HANGS AROUND
LONGER...READINGS MAY BE COOLER TO START THE WEEKEND. HOOLEY

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE TO PREVAIL IN THE EAST THE REST OF
THE AFTERNOON WITH MVFR CONDITIONS MOVING INTO THE WEST. SHOWERS
AND THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA BY LATE
THIS EVENING INTO TONIGHT CAUSING MVFR OR LOWER CONDITIONS AND
MOUNTAIN OBSCURATION. GUSTY WINDS TO 50 MPH ALSO WILL BE POSSIBLE IN THE
KMLS KBHK AND KSHR AREAS. STOPPKOTTE

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 040/040 028/035 026/042 028/049 030/051 030/049 027/049
    4+/O    +9/S    32/W    22/W    22/W    22/W    22/W
LVM 033/035 022/037 021/039 024/044 026/046 026/044 023/048
    97/S    65/S    33/J    33/W    22/W    23/W    33/W
HDN 044/044 030/035 024/043 029/052 031/054 031/052 028/052
    4+/O    +9/S    52/W    22/W    22/W    22/W    22/W
MLS 046/046 032/038 027/041 028/048 030/050 030/048 027/047
    49/R    +9/O    53/W    22/W    22/W    22/W    22/W
4BQ 045/049 033/038 025/038 030/051 032/053 032/048 030/049
    4+/R    +9/O    54/J    22/W    22/W    22/W    22/W
BHK 045/046 035/039 025/037 027/045 029/047 029/045 027/043
    47/R    78/O    53/J    22/W    22/W    22/W    22/W
SHR 042/042 032/035 022/041 030/047 028/049 028/047 025/049
    7+/O    +9/S    43/W    23/W    22/W    22/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM MDT
      THURSDAY FOR ZONES 28-29-40-42-63>65.
     WINTER STORM WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 6 PM
      MDT THURSDAY FOR ZONES 30-31-34-35-39-41-56-57-66.
     WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
      THURSDAY AFTERNOON FOR ZONES 32-33-36-37.
     HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON FOR
      ZONES 33-36-37.
     BLIZZARD WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 6 PM MDT
      THURSDAY FOR ZONES 38-58.
     HEAVY SNOW WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM MDT
      THURSDAY FOR ZONES 67-68.
WY...WINTER STORM WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 6 PM
      MDT THURSDAY FOR ZONE 98.
     BLIZZARD WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 6 PM MDT
      THURSDAY FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 27, 3:00 PM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
400 PM MDT TUE MAR 27 2007

MTZ032-033-036-037-282200-
CUSTER-FALLON-POWDER RIVER-CARTER-
400 PM MDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG SOUTHEAST WINDS WILL CONTINUE OVER THE AREA THIS AFTERNOON
BEFORE DECREASING THIS EVENING. WIND SPEEDS OF 30 TO 45 MPH WITH
GUSTS TO 65 MPH WILL BE COMMON...THEN DECREASE TO 15 TO 30 MPH
TOWARD MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG STORM SYSTEM WILL MOVE INTO MONTANA FROM WYOMING
WEDNESDAY AND AFFECT THE AREA THROUGH THURSDAY. THE EXACT TRACK OF
THIS STORM REMAINS A BIT UNCERTAIN...THOUGH SIGNIFICANT SNOW
ACCUMULATIONS ARE POSSIBLE FOR THE ENTIRE AREA BY THURSDAY
EVENING.

PRECIPITATION IS EXPECTED TO BEGIN AS RAIN EARLY WEDNESDAY BEFORE
CHANGING OVER TO SNOW WEDNESDAY AFTERNOON. SNOW WILL BECOME HEAVY
AT TIMES WEDNESDAY NIGHT...WITH HEAVY SNOW POSSIBLE THROUGH EARLY
THURSDAY EVENING BEFORE DIMINISHING. IT IS POSSIBLE THAT SNOW MAY
LINGER ACROSS THE AREA THROUGH THURSDAY NIGHT. TOTAL STORM
ACCUMULATIONS OF 6 TO 10 INCHES WILL BE POSSIBLE BY EARLY
THURSDAY EVENING.

IN ADDITION TO ACCUMULATING SNOW...STRONG NORTHERLY WINDS ARE
LIKELY TO DEVELOP ACROSS MUCH OF THE AREA WEDNESDAY NIGHT AND
THURSDAY. THE WINDS WILL COMBINE WITH FALLING SNOW TO REDUCE
VISIBILITIES TO NEAR ZERO AT TIMES.

THOSE WITH OUTDOOR INTERESTS SHOULD MONITOR FUTURE FORECASTS FOR
THIS STRONG SPRING STORM. RANCHERS AND FARMERS MAY WANT TO MAKE
PLANS FOR PROTECTION OF YOUNG LIVESTOCK. PLEASE STAY TUNED TO THE
NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER UPDATES.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS INCLUDING SNOW AMOUNTS ACCORDING TO STANDARD OPERATING
PROCEDURES.

MTZ028>031-034-035-038>042-056>058-063>068-WYZ098-099-282200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
400 PM MDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG STORM SYSTEM WILL MOVE INTO SOUTH CENTRAL MONTANA AND
NORTHERN WYOMING THIS EVENING...BRINGING WIDESPREAD PRECIPITATION
TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE OVER THE AREA THIS
EVENING. THE STRONGER STORMS WILL PRODUCE WIND GUSTS TO 50 MPH
AND SMALL HAIL OVER MAINLY THE CENTRAL ZONES.

SCATTERED THUNDERSTORMS WILL EVOLVE INTO WIDESPREAD SHOWERS
TOWARD MORNING AS A COLD FRONT MOVES IN FROM THE WEST. THE RAIN
WILL CHANGE OVER TO SNOW OVER THE MOUNTAINS WITH AROUND 3 INCHES
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG STORM SYSTEM WILL MOVE INTO SOUTH CENTRAL MONTANA AND
NORTHERN WYOMING THIS EVENING...BRINGING WIDESPREAD PRECIPITATION
TONIGHT. THE PRECIPITATION IS EXPECTED TO CHANGE OVER TO SNOW
EARLY WEDNESDAY. THE SNOW WILL BECOME HEAVY AT TIMES WEDNESDAY
NIGHT INTO THURSDAY. TOTAL SNOW ACCUMULATION OF 12 TO 18 INCHES
CAN BE EXPECTED OVER THE PLAINS...WITH OVER 2 FEET OF SNOW OVER
THE HIGHER TERRAIN.

IN ADDITION TO ACCUMULATING SNOW...STRONG NORTHERLY WINDS OF 20
TO 35 MPH WITH GUSTS TO 50 MPH WILL DEVELOP WEDNESDAY ACROSS MUCH
OF THE AREA AND CONTINUE INTO EARLY THURSDAY EVENING. THIS WILL
COMBINE WITH FALLING SNOW TO REDUCE VISIBILITIES TO ZERO AT TIMES
ACROSS A LARGE PART OF THE AREA...WITH WHITEOUT TO NEAR WHITEOUT
CONDITIONS EXPECTED. SNOW DRIFTS OF 3 TO 6 FEET CAN ALSO BE
ANTICIPATED.

THE SNOW AND WIND ARE EXPECTED TO DECREASE IN INTENSITY THURSDAY
NIGHT.

THOSE WITH OUTDOOR INTERESTS SHOULD MONITOR FUTURE FORECASTS FOR
THIS POSSIBLE STRONG SPRING STORM. RANCHERS AND FARMERS MAY WANT
TO MAKE PLANS FOR PROTECTION OF YOUNG LIVESTOCK. PLEASE STAY
TUNED TO THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER
UPDATES.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS INCLUDING SNOW AMOUNTS ACCORDING TO STANDARD OPERATING
PROCEDURES.

The radar

The Billings radar (KBLX), 17 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yellowstone

When
March 27, 6:10 PM MST
Where
Yellowstone County, 7.52 mi WNW of Rimrock
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.860, -108.830

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21360.